Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 5, NWS Huntsville, AL

April 22, 2017Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 22, 2017, 3:27 PM CDT for Franklin County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 3:27 PM CDT (20:27 UTC)
Expired
Apr 22, 2017, 4:00 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:31 PM CDTTORNADO 05 N Red Bay, ALEF-0 WITH MAXIMUM WIND SPEED OF 75 MPH, PATH LENGTH OF 5.6 MILES, AND MAXIMUM PATH WIDTH OF 720 YARDS.
Apr 22, 3:45 PM CDTTORNADO3 Nne Halltown, ALDEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23. DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.
Apr 22, 3:45 PM CDTTORNADO7 Ne Red Bay, ALDEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23. DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:08 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS54 KHUN 222027
TORHUN
ALC059-222100-
/O.NEW.KHUN.TO.W.0005.170422T2027Z-170422T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
327 PM CDT SAT APR 22 2017

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Franklin County in northwestern Alabama...

* Until 400 PM CDT
    
* At 327 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Belmont, or near Tishomingo State Park, moving
  east at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Franklin County, including the following locations:
  Pleasant Site, Pogo, Dempsey, Halltown and Cedar Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2027Z 274DEG 20KT 3453 8814 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Barron
2 follow-up statements
330 
WWUS54 KHUN 222036
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
336 PM CDT SAT APR 22 2017

ALC059-222100-
/O.CON.KHUN.TO.W.0005.000000T0000Z-170422T2100Z/
Franklin AL-
336 PM CDT SAT APR 22 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN FRANKLIN COUNTY...
        
At 336 PM CDT, a confirmed tornado was located near Red Bay, moving
east at 25 mph.

HAZARD...Damaging tornado. 

SOURCE...Radar confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Pleasant Site, Pogo, Dempsey, Halltown, Cedar Creek Reservoir and
Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2036Z 274DEG 20KT 3453 8808 

TORNADO...OBSERVED
HAIL...<.75IN

$$

70/DD
957 
WWUS54 KHUN 222053
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
353 PM CDT SAT APR 22 2017

ALC059-222101-
/O.EXP.KHUN.TO.W.0005.000000T0000Z-170422T2100Z/
Franklin AL-
353 PM CDT SAT APR 22 2017

...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY WILL EXPIRE
AT 400 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will 
expire at 4 PM. However, large hail and damaging winds remain likely 
and a Severe Thunderstorm Warning remains in effect for the area. 

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for
Franklin County 4 PM.

LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2051Z 274DEG 20KT 3453 8800 

$$

70/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 22, 2:29 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sat Apr 22 2017

.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sat Apr 22 2017

Surface analysis this afternoon shows a low with attendant cold
front gradually moving eastward through MS at the moment. Ahead of
this system over the CWA, southerly flow is gaining a westerly
component with the front inching closer. Plenty of low level moisture
is in place this afternoon with Td generally in the low to mid 60s.
Temps across the area and trying to bump up into the mid 70s but are
being inhibited by cloud cover increasing to the west. Guidance
continues to indicate some potential today for strong to severe
storms to develop out ahead of the front if convection is able to
initiate within a favorable airmass. Current forecast will show a
gradual increase in convection across the CWA now through this
evening and thunderstorm develop is expected to initiate west of
I65, given current instability trends, and progress eastward today.
Main threats continue to be strong wind gusts and hail, based off
model soundings showing favorable mid level lapse rates. Shear is
fairly limited for a higher tornado threat but cannot rule out a
brief spin up.

.SHORT TERM...(Sunday through early Monday)
With the surface boundary shifted east of the CWA, lingering showers
on the back side of the surface low will impact the area early Sunday
morning, mainly before sunrise. Models are in a decent agreement
showing the system slowing down around the AL/GA line. This will
keep the rain threat in the forecast for much of the day tomorrow,
with a focus over the eastern zones. Drier air behind the system will
be quick to spread over the area from W-E as the system drifts out
of the region by the early evening hours, ending rain chances. We
will see some cold air advection behind this front, so expecting
highs only in the low to mid 60s on Sunday with lows dropping into
the upper 40s to low 50s on Monday morning.

.LONG TERM...(Monday through Friday)

The extended forecast starts out with near normal temps on Monday as
northerly winds continue behind the exiting cut off low. The work
week will start off with temps in the upper 60s to lower 70s and
overnight lows in the lower 50s and decreasing clouds thanks to that
cooler and drier air. As a ridge begins to build behind the departing
low, skies will become mostly clear and temps will be on the rise.
Southerly flow returns on Tuesday but as the pressure gradient
tightens ahead of the next system, expect breezy southerly flow on
Wednesday. Combined with the ridge still over portions of the area,
temps will rebound into the lower 80s by Wednesday afternoon. As the
next system swings out of the Plains and up towards the Great Lakes,
it will deamplify and push the ridge off to our NE. The accompanying
sfc low will bring a 'cold' front into the TN Valley Wed Night into
Thursday and bring some showers and thunderstorms. No severity
concern with these storms at this time as the convection along front
will be falling apart as it moves southeastward across the area.
What is left of the front will be lifted back northward on Friday as
high pressure off the east coast strengthens. By the end of the week,
temps will be in the mid 80s with a lingering slight chance of
showers and thunderstorms. Saturday will feel much like Friday,
slight chance of showers and storms, highs in the mid 80s, but the
system coming out of the Rockies will push this ridge back out into
the Atlantic by Sunday providing a better chance of precipitation
across the board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Apr 22 2017

Main concern this afternoon will be the potential for showers and
thunderstorms pushing into the vicinity of the terminals. An area of
showers and embedded storms is currently drifting toward NW AL from
the west. Assuming the atmosphere continues to destabilize ahead of
a cloud shield covering N. MS and W. TN, expect thunderstorms to
impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will
possible overnight with MFVR vsby before sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1138 AM CDT Sat Apr 22 2017

ALZ001>010-016-TNZ076-096-097-230015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1138 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north Alabama and portions
of southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Stronger and more numerous thunderstorms are expected to develop and
move across the region this afternoon and evening, just ahead of and
along an eastward moving cold front. Some of these storms could be
strong to severe, with large hail and damaging wind gusts the primary
threats. These storms should quickly move off to the east and end by
late Saturday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will be possible on Wednesday
night into Thursday, as another weak cold front approaches the
Tennessee Valley.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:03 PM CDTSpecial Weather StatementHUNFranklin27 min
Apr 21, 9:28 PM CDTSpecial Weather StatementHUNFranklin32 min
Apr 22, 3:14 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Apr 22, 3:43 PM CDTSpecial Weather StatementHUNLawrence32 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Apr 22, 4:06 PM CDTSpecial Weather StatementHUNLauderdale24 min
Apr 22, 4:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Apr 22, 4:29 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Apr 22, 4:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Apr 22, 4:55 PM CDTSpecial Weather StatementHUNLimestone35 min
Apr 22, 4:57 PM CDTSevere Thunderstorm WarningHUNJackson, Madison33 min
Apr 22, 5:00 PM CDTSpecial Weather StatementHUNMarshall30 min
Apr 22, 5:04 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan26 min
Apr 22, 5:23 PM CDTSevere Thunderstorm WarningHUNJackson, Madison37 min
Apr 22, 5:30 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan30 min
Apr 22, 5:39 PM CDTTornado WarningHUNJackson17 min
Apr 22, 5:49 PM CDTTornado WarningHUNCullman26 min
Apr 22, 5:55 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson50 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningHUNCullman30 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningHUNCullman20 min

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.